Alert archive / Indiana / Heat Advisories in 2021
Heat Advisory 6, NWS Northern Indiana
NWS Northern Indiana issued this heat advisory at Aug 25, 2021, 9:28 PM EDT for 21 counties in Indiana; 8 counties in Ohio. It took effect at Aug 26, 2021, 12:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Aug 25, 2021, 9:28 PM EDT (01:28 UTC)
- In effect from
- Aug 26, 2021, 12:00 PM EDT
- Expired
- Aug 26, 2021, 9:43 AM EDT
- In force
- Issued by
- NWS Northern Indiana
All 29 counties
Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
189 WWUS73 KIWX 260128 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 928 PM EDT Wed Aug 25 2021 INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-260930- /O.EXP.KIWX.HT.Y.0005.000000T0000Z-210826T0100Z/ /O.NEW.KIWX.HT.Y.0006.210826T1600Z-210827T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 928 PM EDT Wed Aug 25 2021 /828 PM CDT Wed Aug 25 2021/ ...HEAT ADVISORY IN EFFECT FROM NOON EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/ THURSDAY... * WHAT...Heat index values up to 103 expected. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From noon EDT /11 AM CDT/ to 8 PM EDT /7 PM CDT/ Thursday. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. * ADDITIONAL DETAILS...Clouds with showers and storms may bring some relief from the heat and humidity Thursday. Hot temperatures and high humidities are expected Friday and Saturday with additional heat headlines possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ MIZ077>081-260230- /O.EXP.KIWX.HT.Y.0005.000000T0000Z-210826T0100Z/ Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale- Including the cities of Niles, Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield 928 PM EDT Wed Aug 25 2021 ...HEAT ADVISORY HAS EXPIRED... The heat advisory for Wednesday has expired. An additional advisory has been issued for Thursday. $$
2 follow-up statements
039 WWUS73 KIWX 260742 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 342 AM EDT Thu Aug 26 2021 INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-261600- /O.CON.KIWX.HT.Y.0006.210826T1600Z-210827T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 342 AM EDT Thu Aug 26 2021 /242 AM CDT Thu Aug 26 2021/ ...HEAT ADVISORY REMAINS IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM CDT/ THIS EVENING... * WHAT...Peak heat indices in the upper 90s to 105 degrees. * WHERE...Portions of northern Indiana and northwest Ohio. * WHEN...From noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM CDT/ this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$
777 WWUS73 KIWX 261343 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 943 AM EDT Thu Aug 26 2021 INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016- 024-025-261445- /O.CAN.KIWX.HT.Y.0006.210826T1600Z-210827T0000Z/ La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb- Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN- White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford- Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- Including the cities of Michigan City, La Porte, South Bend, Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Wabash, North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, and Spencerville 943 AM EDT Thu Aug 26 2021 /843 AM CDT Thu Aug 26 2021/ ...HEAT ADVISORY IS CANCELLED... Cloud cover and isolated showers will likely limit afternoon peak heat indices in the low to mid 90 today. This is below the 100 degree Heat Advisory criteria for the local area. Therefore, the Heat Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this heat advisory went out at Aug 25, 6:32 PM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 25, 6:32 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
632 PM EDT Wed Aug 25 2021
.SYNOPSIS...
Issued at 325 PM EDT Wed Aug 25 2021
The prolonged period of dangerous heat will continue through the
end of the week, with the heat index each day reaching well into
the nineties, to near 100. Thunderstorms are possible early
tonight, especially toward northwest Indiana. Otherwise, daily
thunderstorm chances continue in this hot and humid pattern.
&&
.SHORT TERM...(This Evening through Thursday)
Issued at 325 PM EDT Wed Aug 25 2021
Attention this evening is on a weak low pressure area/MCV exiting
IA and entering IL. This feature is favored to spark storms in
northern Illinois, drifting into our area in a 23- 03z (7PM to 11
PM EDT) window. Bulk shear is still a limiting factor, but if
yesterday evening was an indication, that is a moot point in this
very unstable environment. Mixed-Layer CAPE will continue to be
robust. Locally damaging wind gusts would be the primary concern
with DCAPE forecast to be near 1,000 j/kg. This is not a slam-dunk
event due to a wide range of solutions, but there is already some
agitated cumulus in that area as of 3 PM. This will need to be
monitored closely.
An MCV is also located over west-central OH this afternoon but is
drifting ESE, with storms developing well outside of CWA. It is
plausible that NW OH is well worked over for the day limiting the
possibility of additional storms. It is unclear whether any upstream
activity (see preceding paragraph) survives all the way to this
area.
For Thursday, the best synoptic forcing for daytime showers and
thunderstorms is over IL in an area of 850-mb warm-air advection.
Otherwise, a 700-mb shortwave approaches from the northwest around
sunset. From a mesoscale perspective, it is plausible there will be
another lingering trigger from any pre-dawn convection. As such,
I will retain some POPs for the daytime hours, but I think that
the greatest coverage of storms will arrive toward sunset.
A note on the heat: Our heat index is forecast to reach 100F at a
couple of sites, with much of the area at least hitting the
upper-90s. The same can be said of Friday too. For the time
being, the concensus with a couple neighboring offices is to pass
any headline decisions to the incoming shifts.
&&
.LONG TERM...(Thursday Night through Wednesday)
Issued at 325 PM EDT Wed Aug 25 2021
Like these past couple days, look for many dry hours outside of
scattered thunderstorm chances. It is tough to pinpoint specific
dry periods in this pattern. There are timing irregularities for
the previously mentioned 700-mb shortwave such that some solutions
favor convection arriving near dawn Friday morning.
Friday and through the weekend we will continue to be on the
western fringe of a subtropical high which will keeps things warm,
and humid with thunderstorm chances. This pattern may come to an
end around Monday when the ridge flattens in response to troughing
over the Atlantic and an 850-mb baroclinic zone dropping in
through the Plains and Midwest. Because of the synoptic forcing,
Monday could offer our greatest coverage of wet weather.
Temperatures would turn cooler thereafter.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM EDT Wed Aug 25 2021
The lake breeze had moved farther inland the past few hours with
a few showers and a brief storm along the boundary south of SBN.
An organized complex was moving east over northern IL and should
reach northern Indiana late this evening. Believe storm activity
should stay south of SBN with some showers making it as far east
as FWA early tonight. Expect VFR conditions except possibly some
brief VFR with showers and possibly some MVFR fog at SBN.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
INZ003>009-012>018-020-022>027-032>034.
MI...Heat Advisory until 9 PM EDT this evening for MIZ077>081.
OH...Heat Advisory until 9 PM EDT this evening for OHZ001-002-004-005-
015-016-024-025.
LM...NONE.
&&
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Aug 25, 3:44 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 344 PM EDT Wed Aug 25 2021 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-261945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 344 PM EDT Wed Aug 25 2021 /244 PM CDT Wed Aug 25 2021/ ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms are possible this evening, especially toward northwest Indiana. These storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The prolonged period of dangerous heat will continue. Heat index values will be in the middle 90s to around 100 on through Sunday. Periodic thunderstorms are expected through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-261945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible this evening. These storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Periodic thunderstorms are possible through the weekend.
In the hours before
Special weather statement, Aug 25, 6:26 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
626 PM EDT Wed Aug 25 2021
INZ020-252300-
White IN-
626 PM EDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of northwestern White
County through 700 PM EDT...
At 625 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wolcott, or 8 miles southeast of McCoysburg. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Monon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4084 8699 4091 8699 4091 8685 4089 8673
4074 8691 4076 8699 4084 8703
TIME...MOT...LOC 2225Z 194DEG 4KT 4080 8695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
RTCSpecial weather statement, Aug 25, 8:59 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
759 PM CDT Wed Aug 25 2021
INZ003-012-260130-
La Porte IN-Starke IN-
759 PM CDT Wed Aug 25 2021
...A strong thunderstorm will impact portions of central Starke and
southwestern La Porte Counties through 830 PM CDT...
At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kouts, or near Malden, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
La Crosse around 910 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4141 8693 4146 8674 4127 8670 4127 8693
TIME...MOT...LOC 0058Z 262DEG 17KT 4134 8696
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RTCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 8:59 PM EDT | Special Weather Statement | IWX | Starke | 31 min |
| Aug 25, 9:16 PM EDT | Special Marine Warning | IWX | 89 min | |
| Aug 25, 10:02 PM EDT | Special Weather Statement | IWX | LaPorte | 58 min |
| Aug 25, 10:47 PM EDT | Special Marine Warning | IWX | 58 min | |
| Aug 25, 11:36 PM EDT | Special Weather Statement | IWX | Saint Joseph | 39 min |
| Aug 25, 11:45 PM EDT | Special Marine Warning | IWX | 90 min | |
| Aug 26, 12:35 AM EDT | Special Weather Statement | IWX | Elkhart | 25 min |
| Aug 26, 12:56 AM EDT | Areal Flood Advisory | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph and 1 more | 3 hr |
| Aug 26, 2:38 AM EDT | Areal Flood Advisory | IWX | DeKalb, Steuben | 3 hr |
| Aug 26, 7:39 PM EDT | Special Weather Statement | IWX | Defiance | 36 min |
| Aug 26, 7:57 PM EDT | Special Weather Statement | IWX | Paulding | 63 min |
Nearby
Heat Advisories in Indiana, 2021Heat Advisories in Ohio, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.